Alert archive / Florida / Small Craft Advisories in 2010

Small Craft Advisory 39, NWS Key West, FL

July 18, 2010

NWS Key West, FL issued this small craft advisory at Jul 18, 2010, 10:29 AM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jul 18, 2010, 10:29 AM EDT (14:29 UTC)
Expired
Jul 19, 2010, 4:12 AM EDT
In force
18 hr
Issued by
NWS Key West, FL

The text

As transmitted, in the capitals the NWS used until 2016.

624 
WHUS72 KKEY 181429
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1029 AM EDT SUN JUL 18 2010

GMZ052>054-072>075-182100-
/O.NEW.KKEY.SC.Y.0039.100718T1429Z-100718T2100Z/
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
1029 AM EDT SUN JUL 18 2010

...SMALL CRAFT ADVISORY IN EFFECT...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A SMALL CRAFT
ADVISORY FOR THE ATLANTIC WATERS FROM OCEAN REEF TO BEYOND DRY
TORTUGAS AND SOUTH FOR 60 NM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

APA
3 follow-up statements
331 
WHUS72 KKEY 181952
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
352 PM EDT SUN JUL 18 2010

GMZ052>054-072>075-190300-
/O.EXT.KKEY.SC.Y.0039.000000T0000Z-100719T0300Z/
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
352 PM EDT SUN JUL 18 2010

...SMALL CRAFT ADVISORY IN EFFECT...

THE SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE ATLANTIC WATERS
FROM OCEAN REEF TO BEYOND DRY TORTUGAS AND SOUTH FOR 60 NM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
APA
746 
WHUS72 KKEY 190214
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1014 PM EDT SUN JUL 18 2010

GMZ052>054-072>075-190830-
/O.EXT.KKEY.SC.Y.0039.000000T0000Z-100719T0900Z/
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
1014 PM EDT SUN JUL 18 2010

...SMALL CRAFT ADVISORY IN EFFECT...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE COASTAL WATERS OF
THE ATLANTIC OVERNIGHT DUE TO SUSTAINED EAST TO SOUTHEAST SURFACE
WINDS NEAR 20 KNOTS...WITH GUSTS NEAR 25 KNOTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
BS
166 
WHUS72 KKEY 190812
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
412 AM EDT MON JUL 19 2010

GMZ052>054-072>075-190915-
/O.CAN.KKEY.SC.Y.0039.000000T0000Z-100719T0900Z/
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
412 AM EDT MON JUL 19 2010

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

WINDS ACROSS THE ATLANTIC WATERS BEYOND THE REEF HAVE DECREASED 
BELOW 20 KNOTS...THEREFORE THE SMALL CRAFT ADVISORY IS CANCELLED.
SMALL CRAFT SHOULD CONTINUE TO EXERCISE CAUTION TODAY ACROSS THE
ATLANTIC WATERS...DUE TO EAST TO SOUTHEAST WINDS OF 15 TO 20 KNOTS
ALONG WITH SEAS BEYOND THE REEF OF 4 TO 6 FEET.

ANOTHER SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED ACROSS THE
ATLANTIC WATERS TONIGHT...WHEN EAST TO SOUTHEAST WINDS ARE FORECAST
TO INCREASE TO NEAR 20 KNOTS ONCE AGAIN.

$$

JACOBSON

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Jul 18, 4:05 AM EDT, 6 hours 24 minutes earlier.

Area forecast discussion, Jul 18, 4:05 AM EDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
405 AM EDT SUN JUL 18 2010

.DISCUSSION...
.CURRENTLY...
AFTER A QUIET SATURDAY AND SATURDAY EVENING...SHOWER ACTIVITY HAS
INCREASED ACROSS THE SERVICE AREA DURING THE PAST FEW HOURS. RADAR
DETECTS A LINE OF SHOWERS PUSHING WEST INTO THE LOWER KEYS AT THIS
TIME...EXTENDING SOUTH INTO THE ATLANTIC WATERS. SKIES ARE PARTLY
CLOUDY ACROSS THE ISLAND CHAIN...AND TEMPERATURES ARE HOLDING IN
THE LOWER 80S. WINDS ON LAND HAVE DECOUPLED ONCE AGAIN DURING THE
NIGHT...CURRENTLY RUNNING FROM THE EAST AT 10 KNOTS OR LESS.

A STRONG ATLANTIC RIDGE EXTENDING WESTWARD ACROSS NORTH FLORIDA
REMAINS THE DOMINANT FEATURE ON REGIONAL SURFACE ANALYSIS. THE KEYS
REMAIN WITHIN A FAIRLY TIGHT PRESSURE GRADIENT BETWEEN THIS RIDGE
AXIS AND LOWER PRESSURE TO THE SOUTH...WITH THE USUAL RIPPLES AND
PERTURBATIONS IN THE EASTERLY FLOW PASSING THROUGH FROM TIME TO
TIME. MIMIC-TPW IMAGERY ALONG WITH GEIGER KEY GPS-MET DATA INDICATE
THAT CONSIDERABLY HIGHER MOISTURE LEVELS ARE NOW MOVING INTO THE KEYS
AREA FROM THE EAST...ON THE HEELS OF A NARROW DRY SLOT THAT GREATLY
LIMITED SHOWER ACTIVITY ACROSS OUR AREA SUNDAY AND SUNDAY EVENING.

.SHORT TERM (TODAY THROUGH TUESDAY)...
A STRONG AND DEEP ATLANTIC RIDGE TO OUR NORTH WILL REMAIN THE
DOMINANT LARGE SCALE PLAYER IN OUR WEATHER REGIME DURING THE SHORT
TERM PERIOD. THIS WILL MAINTAIN RATHER BRISK AND MOIST EASTERLY FLOW
ACROSS THE KEYS. A WEAK PERTURBATION IN THE EASTERLIES APPEARS TO
BE PASSING ACROSS THE SERVICE AREA AT THIS TIME. ANOTHER MORE
SIGNIFICANT TROPICAL WAVE CURRENTLY NEAR HISPANIOLA SHOULD MOVE
ACROSS THE KEYS MONDAY AFTERNOON AND MONDAY NIGHT...THEN SHIFT
WESTWARD INTO THE GULF ON TUESDAY. WITH MOISTURE ALREADY INCREASING
ACROSS OUR AREA WITHIN MODERATE EASTERLY FLOW...AND A GOOD DEAL MORE
ACTIVITY ON RADAR THAN EARLIER...WILL RAISE POPS TO LOW END CHANCE
(30 PERCENT FOR TODAY). GFS/NAM OUTPUT INDICATES THAT PWATS SHOULD
CLIMB FURTHER TO AROUND 2 INCHES TONIGHT AND MONDAY...WHICH SEEMS
REASONABLE GIVEN THE LATEST MIMIC-TPW AND GOES DERIVED PWAT
IMAGERY. WILL CONTINUE PREVIOUS IDEA OF TRENDING POPS UP THROUGH
THE CHANCE RANGE TONIGHT AND MONDAY. WAS TEMPTED TO RAISE POPS
TO LIKELY FOR MONDAY NIGHT INTO TUESDAY MORNING WHEN LOW LEVEL
CONFLUENCE ASSOCIATED WITH THE TROPICAL WAVE SHOULD BE MAXIMIZED
WITH PLENTY OF MOISTURE AVAILABLE...BUT OPTED TO HOLD THE LINE AT
50 PERCENT POPS FOR NOW.

EASTERLY BREEZES WILL MAINTAIN TEMPS SIMILAR TO THOSE OBSERVED FOR
THE PAST COUPLE OF DAYS TODAY THROUGH MONDAY...WITH HIGHS NEAR 90
AND LOWS IN THE LOWER 80S. INCREASED CLOUD COVER AND MORE RAINFALL
ON TUESDAY SHOULD HOLD MAX TEMPS IN THE UPPER 80S ON TUESDAY.

.LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...
THE STRONG ATLANTIC RIDGE TO OUR NORTH IS FORECAST TO REMAIN IN
PLACE THROUGH MOST OF THE WEEK. EXPECT A FRESH AND MOIST
EAST/SOUTHEAST FLOW REGIME ACROSS THE KEYS TUESDAY NIGHT IN THE
WAKE OF THE DEPARTING TROPICAL WAVE. THE LATEST GFS AND ECMWF
CONTINUE TO DIVERGE SOMEWHAT THEREAFTER...WITH THE EC BRINGING
A LARGE AREA OF DRY MID LEVEL AIR (CURRENTLY SEEN ON MIMIC-TPW
IMAGES OUT NEAR 60W) ACROSS SOUTH FLORIDA AND THE KEYS FROM
WEDNESDAY THROUGH THURSDAY NIGHT...WHILE THE GFS KEEPS THE DRY
MID LEVEL AIR MAINLY TO OUR NORTH WITH LOCAL PWATS HOVERING NEAR OR
JUST BELOW 2 INCHES. AS NOTED PREVIOUSLY...THE KEYS WILL LIE WITHIN A
FRESH TO STRONG EASTERLY FLOW REGIME DURING THAT TIME...AND WITH
CONTINUED UNCERTAINTY AS TO MOISTURE AVAILABILITY HAVE OPTED TO NUDGE
POPS UP A BIT TO LOW END CHANCE FOR WED THROUGH THU NIGHT. FRIDAY
THROUGH SATURDAY...GUIDANCE MOVES ANOTHER DECENT TROPICAL WAVE
(CURRENTLY NEAR 55W) ACROSS THE KEYS REGION. WILL RAISE POPS TO 40
PERCENT FOR THOSE PERIODS.

BREEZY CONDITIONS ARE EXPECTED ACROSS THE AREA DURING MUCH OF
THE WEEK...POSSIBLY RELAXING BY FRIDAY. TEMPERATURES WILL REMAIN
CLOSE TO NORMAL FOR JULY...WITH HIGHS NEAR 90 AND LOWS NEAR 80 OR
IN THE LOWER 80S.

&&

.MARINE...
OVERNIGHT C-MAN OBS ALONG WITH A COUPLE OF SHIP REPORTS AND A NEARBY
LATE EVENING ASCAT PASS INDICATE THAT CAUTION CONDITIONS ARE LIKELY
CONTINUING ACROSS THE ATLANTIC WATERS ESPECIALLY BEYOND THE REEF...
DUE TO EAST WINDS OF 15 TO 20 KNOTS. LOCAL SWAN MODEL OUTPUT ALONG
WITH A SATURDAY AFTERNOON JASON SATELLITE ALTIMETRY PASS AND RECENT
SHIP REPORTS ALL SUGGEST THAT SEAS BEYOND THE REEF HAVE DROPPED BELOW
7 FEET...SO WILL DROP THE SMALL CRAFT ADVISORY AND GO WITH AN EXERCISE
CAUTION HEADLINE FOR THE ATLANTIC WATERS TODAY. OTHERWISE...MODERATE
TO FRESH EASTERLY BREEZES WILL PERSIST ACROSS THE KEYS COASTAL WATERS
TODAY THROUGH MONDAY...VEERING TOWARD THE SOUTHEAST AND INCREASING
FURTHER MONDAY NIGHT AS A TROPICAL WAVE PASSES THROUGH THE REGION.
ANTICIPATE THAT EXERCISE CAUTION HEADLINES WILL BE NEEDED FOR THE
ATLANTIC WATERS TODAY THROUGH MONDAY...WITH A GOOD CHANCE FOR A
SMALL CRAFT ADVISORY ACROSS THE ATLANTIC WATERS WITH EXERCISE
CAUTION ELSEWHERE MONDAY NIGHT AND TUESDAY. LATEST GUIDANCE SUGGESTS
THAT A STRONG ATLANTIC RIDGE WILL REMAIN IN PLACE TO OUR NORTH
THROUGH MOST OF THIS WEEK...WITH FRESH TO STRONG EASTERLY FLOW
LIKELY PERSISTING WEDNESDAY THROUGH THURSDAY.

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE AT THE KEYS ISLAND TERMINALS FOR MOST
OF SUNDAY AND SUNDAY NIGHT. CLOUD COVER WILL BE INCREASING FROM EAST
TO WEST AS A TROPICAL WAVE SOUTH OF CUBA ADDS MOISTURE TO THE
ENVIRONMENT. THERE WILL BE PERIODS OF SHOWER ACTIVITY WITH THE
POSSIBILITY FOR A FEW THUNDERSTORMS PASSING NEAR EITHER OF THE
TERMINALS BEFORE SUNRISE...IMPACTS WILL BE BRIEF AS THIS ACTIVITY IS
MOVING NEAR 20 KNOTS TO THE WEST NORTHWEST. WINDS WILL BE FROM THE
EAST AT 10 TO 15 KNOTS...AND HIGHER GUSTS DURING ACTIVE WEATHER.
WINDS OFF THE DECK FROM 1K TO 3K FEET WILL BE RUNNING 20 TO 25 KNOTS
WHICH MAY REQUIRE HEAD AND TAIL WIND CONSIDERATIONS FOR SMALLER
AIRCRAFT.

&&

.CLIMATE...
ON THIS DAY IN KEYS WEATHER HISTORY...IN 1881...THE HIGH TEMPERATURE
IN KEY WEST WAS 95 DEGREES. THIS SET THE DAILY RECORD HIGH FOR KEY
WEST ON JULY 18TH...A RECORD WHICH REMAINS 129 YEARS LATER.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  89  83  88  78 / 30 40 50 50
MARATHON  90  82  89  78 / 30 40 50 50

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.

&&

PUBLIC/MARINE.........JACOBSON
AVIATION/NOWCASTS.....BWC

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Jul 18, 5:56 AM EDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
556 AM EDT SUN JUL 18 2010

FLZ076>078-GMZ031>033-052>054-072>075-191000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
556 AM EDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT SHOULD EXERCISE CAUTION TODAY ACROSS THE ATLANTIC
WATERS...DUE TO EAST WINDS OF 15 TO 20 KNOTS ALONG WITH SEAS BEYOND
THE REEF OF 4 TO 6 FEET.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS
THE AREA. THE PRIMARY THUNDERSTORM HAZARDS WILL BE DANGEROUS CLOUD
TO SURFACE LIGHTNING STRIKES AND LOCALLY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SMALL CRAFT WILL LIKELY NEED TO EXERCISE CAUTION ACROSS THE ATLANTIC
WATERS ON MONDAY...DUE TO EAST TO SOUTHEAST WINDS OF 15 TO 20 KNOTS.
A SMALL CRAFT ADVISORY MAY BE REQUIRED ON THE ATLANTIC WATERS FROM
MONDAY NIGHT THROUGH THURSDAY...WITH EXERCISE CAUTION CONDITIONS
POSSIBLE ON FLORIDA BAY AND THE GULF WATERS.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
PERIOD. THE PRIMARY THUNDERSTORM HAZARDS WILL BE DANGEROUS CLOUD TO
SURFACE LIGHTNING STRIKES AND LOCALLY GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 10:18 AM EDTSpecial Marine WarningKEY57 min
Jul 18, 2:11 PM EDTSpecial Marine WarningKEY48 min

Nearby

Small Craft Advisories in Florida, 2010Every small craft advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.